Kansas, 2020

Hail and Damaging Wind in Kansas, June 18 to 19, 2020

June 18 to 19, 2020 · NWS ICT · 6 events in 6 counties and zones

A rogue storm developed across the far northern sections of central Kansas and ultimately transformed into a squall line that moved eastward across the remaining sections of central and portions of south central Kansas. Of note, was the widespread heavy rain that fell across much of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A rogue storm developed across the far northern sections of central Kansas and ultimately transformed into a squall line that moved eastward across the remaining sections of central and portions of south central Kansas. Of note, was the widespread heavy rain that fell across much of the area. Rainfall amounts were consistently in the 1.25 to 3.5 inch range for many locations. The sites with rainfall amounts higher than 3 inches were individually added.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 18, 2:14 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 18, 2:14 PM CST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
314 PM CDT Thu Jun 18 2020

.SHORT TERM...(This evening through Saturday night)
Issued at 313 PM CDT Thu Jun 18 2020

In the upper levels we currently have one piece of shortwave
energy tracking across the Northern Plains with another impulse
back over the Central Great Basin. There also appears to be a weak
impulse lifting over west TX that appears to be a remnant MCV.
Meanwhile at the surface, cold front extends from Northeast
Nebraska into Western Kansas with a surface low spinning near
Dodge City.

Still expecting storms to develop along the front late this
afternoon and more than likely early this evening. Confidence on
how how much development there will be is low at this time, with
higher confidence further north where better large scale forcing
will be. CAMS are all over the place with how the overnight hours
will evolve. Am going with the thinking that we will see an
uptick in coverage later tonight as the wave over west TX slowly
approaches the area with the possibility that activity to our
northeast may also try and work south. So after 06z feel areas
generally along and east of I-135 will have the better chances as
the front continue to slowly work southeast. Hail and damaging
winds still look possible with the stronger storms given the
amount of instability and downdraft CAPE.

Starting to look like the more robust surface based convection on
Fri will be further south over OK/TX Panhandle which is where the
front will likely be situated. However, there looks to be good
model agreement in the MCV currently over W TX, and possibly
another one, lifting across the area during the day Fri, which
would keep scattered activity around, but without a surface
feature to focus on, location will be tough to pin down right now.

Confidence remains high that a more pronounced wave will move out
of CO and along the KS/Nebraska border late Fri night into late
Sat morning. Still feel there will be an MCS associated with this
feature that originates over the High Plains and pushes east
overnight. Still going with the thinking that northern portions of
the forecast area will have better chances at more widespread
precip, but there are some model solutions that track it directly
across the center of the CWA. By early Sat afternoon, subsidence
is expected to be moving over the area as the shortwave moves into
northeast KS/southeast Nebraska.

Still looks good for much cooler air to move-in behind the front
tonight, which will knock highs down into the 80s and even upper
70s for Fri with these cooler readings expected to persist into
Sat.

.LONG TERM...(Sunday through Thursday)
Issued at 313 PM CDT Thu Jun 18 2020

We look to get into a fairly progressive northwest flow pattern
through these extended periods. ECMWF and GFS have come into
better agreement in having some shortwave energy move out of the
Rockies and across Central KS Sun evening, which would bring
another chance of an MCS moving across the forecast area. After
the Sun night time frame, confidence in storm chances drops off
significantly. However, with an upper trough remaining from the
Great Lakes into the Mississippi/Ohio Valley, northwest flow will
remain over the Plains. So while it will be difficult to time out
our better chances for storms, feel that we will have multiple
chances through these extended periods.

While forecasting storm chances will be a struggle this far out,
can say with confidence that we are looking at temps at or even
below seasonal normal for several days. So we are looking at highs
generally in the 85 to 90 degree range.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1237 PM CDT Thu Jun 18 2020

VFR conditions are expected to dominate the first six to eight
hours of the TAF as a cold front begins to move through the
region. Moisture transport and low level convergence will allow
some showers and thunderstorms to develop in Central and South
Central Kansas. RSL looks to be too far to the west for the
thunderstorms to affect the terminal but SLN, GBD, HUT and ICT
will have the best chances for thunderstorm activity. This
activity will concentrated to the south and west of HUT and ICT so
there is a possibility the thunderstorm activity will miss these
terminals all together but the risk is high enough that it can't
be left out of the TAF. This thunderstorm activity is expected to
exit or dissipate by 8Z at the latest allowing MVFR or VFR
conditions to dominate. There is a chance for redevelopment toward
the end of this TAF period.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    97  68  80  67 /  10  40  40  60
Hutchinson      97  65  78  65 /  20  50  40  70
Newton          96  68  79  66 /  10  40  40  70
ElDorado        94  68  78  67 /  10  40  40  60
Winfield-KWLD   94  70  82  68 /  10  40  50  50
Russell         92  60  76  62 /  20  30  50  70
Great Bend      93  61  77  63 /  20  20  50  70
Salina          95  63  78  65 /  40  50  40  80
McPherson       95  65  78  64 /  30  40  40  70
Coffeyville     93  70  85  68 /  10  30  50  40
Chanute         93  69  82  68 /  10  40  50  50
Iola            93  69  83  68 /  10  40  60  50
Parsons-KPPF    92  70  84  69 /  10  40  50  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...ELM
Hazardous weather outlook, Jun 18, 4:35 PM CST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
535 PM CDT Thu Jun 18 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-190900-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
535 PM CDT Thu Jun 18 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Strong to severe thunderstorms will be possible along a cold front
this evening into the overnight hours, especially over central and
northeast Kansas. The main hazards will be hail up to quarter size
and damaging downburst winds up to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered storms will be possible on Friday with storms becoming
more widespread Friday night into Saturday morning, especially for
northern Kansas. Nickel size hail and 50 to 55 mph winds will be
possible.

Periodic storm chances will continue for Saturday through Wednesday
of next week. Some of the storms could become strong and capable of
producing small hail, gusty winds, and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across central Kansas this evening.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jun 18, 4:37 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Wichita KS
537 PM CDT Thu Jun 18 2020

KSZ033-182300-
Lincoln KS-
537 PM CDT Thu Jun 18 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Lincoln County in central Kansas...

* Until 600 PM CDT.

* At 534 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Victor, or 10 miles northwest
  of Lincoln...moving northeast at 25 mph.

* Hail up to the size of nickels...and wind gusts up to 50 mph will
  be possible with this storm.

* Locations impacted include...
  Ash Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3922 9808 3904 9820 3913 9841 3922 9837
TIME...MOT...LOC 2236Z 208DEG 22KT 3917 9827

BUTLER

The radar

The Grand Island radar (KUEX), 128 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lincoln

When
June 18, 4:50 PM CST to 4:51 PM CST
Where
Lincoln County, 4.34 mi E of Ash Grove
Measured
1 in hail
Reported by
Public
Coordinates
39.180, -98.270

Hail, Saline

When
June 18, 7:25 PM CST to 7:26 PM CST
Where
Saline County, 1.75 mi ESE of Glendale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.890, -97.840

A measured wind gust of 33 mph was also reported.

Thunderstorm Wind, McPherson

When
June 18, 11:30 PM CST to 11:31 PM CST
Where
McPherson County, Canton
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.380, -97.420

Wind damage to a steel grain bin was noted and a center pivot irrigation system was blown over.

Heavy Rain, Harper

When
June 19, 10:00 AM CST
Where
Harper County, 1.1 mi W of Harper
Reported by
COOP Observer
Coordinates
37.280, -98.040

This was an updated 24 hour rainfall total of 3.5 inches.

Heavy Rain, Rice

When
June 19, 5:30 PM CST
Where
Rice County, 1.48 mi NNE of Little River
Reported by
Public
Coordinates
38.420, -98.010

Rainfall for the previous 24 hours was 3.2 inches.

Heavy Rain, Kingman

When
June 19, 9:44 PM CST
Where
Kingman County, 0.55 mi E of Kingman
Reported by
Public
Coordinates
37.650, -98.110

Rainfall for the previous 24 hours was 3.0 inches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895071, 895072, 895074, 895077, 895078, 895079.